Skip navigation
Please use this identifier to cite or link to this item: http://uvadoc.uva.es/handle/10324/28902
Title: Symplectic Runge-Kutta schemes for adjoint equations, automatic differentiation, optimal control and more
Authors: Sanz Serna, Jesús María
Issue Date: 2016
Citation: SIAM Review, 2016, 58(1), 3–33
Abstract: The study of the sensitivity of the solution of a system of differential equations with respect to changes in the initial conditions leads to the introduction of an adjoint system, whose discretization is related to reverse accumulation in automatic differentiation. Similar adjoint systems arise in optimal control and other areas, including classical mechanics. Adjoint systems are introduced in such a way that they exactly preserve a relevant quadratic invariant (more precisely, an inner product). Symplectic Runge--Kutta and partitioned Runge--Kutta methods are defined through the exact conservation of a differential geometric structure, but may be characterized by the fact that they preserve exactly quadratic invariants of the system being integrated. Therefore, the symplecticness (or lack of symplecticness) of a Runge--Kutta or partitioned Runge--Kutta integrator should be relevant to understanding its performance when applied to the computation of sensitivities, to optimal control problems, and in other applications requiring the use of adjoint systems. This paper examines the links between symplectic integration and those applications and presents in a new, unified way a number of results currently scattered among or implicit in the literature. In particular, we show how some common procedures, such as the direct method in optimal control theory and the computation of sensitivities via reverse accumulation, imply, probably unbeknownst to the user, “hidden” integrations with symplectic partitioned Runge--Kutta schemes.
ISSN: 0036-1445
Peer Review: SI
DOI: https://doi.org/10.1137/151002769
Publisher Version: http://epubs.siam.org/journal/siread
Language: eng
URI: http://uvadoc.uva.es/handle/10324/28902
Rights: info:eu-repo/semantics/openAccess
Appears in Collections:DEP51 - Artículos de revista

Files in This Item:
File Description SizeFormat 
Symplectic-Runge-Kutta.pdf313,8 kBAdobe PDFThumbnail
View/Open

This item is licensed under a Creative Commons License Creative Commons

Suggestions
University of Valladolid
Powered by MIT's. DSpace software, Version 5.5
UVa-STIC